New Mexico, 2014Dense Fog in New Mexico, December 8, 2014
December 8, 2014 · NWS ABQ · 1 event in 1 county or zone
A persistent area of low clouds and widespread dense fog over southeastern New Mexico on December 8th resulted in one motor vehicle fatality in Chaves County. Media reports indicated a 28 year old man from Roswell was killed when his car crashed into a semi-truck on Highway 380, near mile post 196 (approximately 6 miles west of Caprock, or 41 miles east of Roswell), in dense fog.
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent area of low clouds and widespread dense fog over southeastern New Mexico on December 8th resulted in one motor vehicle fatality in Chaves County. Media reports indicated a 28 year old man from Roswell was killed when his car crashed into a semi-truck on Highway 380, near mile post 196 (approximately 6 miles west of Caprock, or 41 miles east of Roswell), in dense fog. Three other passengers in the vehicle were taken to the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 8, 4:28 AM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 8, 4:28 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 AM MST MON DEC 8 2014
.AVIATION...
12Z TAF CYCLE
THE LOWER PECOS RIVER VALLEY OF SOUTHEAST NEW MEXICO HAS BECOME
ENTRENCHED WITH LOW CLOUDS AND DENSE FOG THIS MORNING.
VISIBILITIES HAVE BEEN PERSISTENTLY AT 1/4 MILE AT KROW AND OTHER
AIRPORTS TO THE SOUTHEAST...OUT OF THE ALBUQUERQUE FORECAST AREA.
HAVE CONTINUED WITH LIFR CONDITIONS IN THE TAF THERE WITH FOG
BEING SLOW TO BURN OFF THROUGH THE LATE MORNING HOURS. OTHERWISE
VFR CONDITIONS WILL PREVAIL AT REMAINING AREAS THROUGH THE DAYTIME
WITH ONLY HIGH CLOUDINESS AND LIGHT TO MODERATE BREEZES.
ANOTHER ROUND OF LOW CLOUDS AND FOG IS EXPECTED TO REDEVELOP
TONIGHT SOUTHEAST OF A LINE FROM KTCC TO KROW WITH IFR CONDITIONS
POSSIBLE.
52
&&
.PREV DISCUSSION...307 AM MST MON DEC 8 2014...
.SYNOPSIS...
MOISTURE WILL LINGER OVER MUCH OF NEW MEXICO...MAINLY IN THE FORM
OF CLOUDS...THROUGH AT LEAST WEDNESDAY. AN UPPER LEVEL DISTURBANCE
IS FORECAST TO IMPACT CENTRAL AND SOUTHERN NEW MEXICO TUESDAY
THROUGH WEDNESDAY WITH A FEW SHOWERS...BUT VERY LITTLE IN THE WAY
OF MEASURABLE RAINFALL. ABOVE NORMAL TEMPERATURES WILL PERSIST
THROUGH THE WORK WEEK IN ADVANCE OF A POTENT PACIFIC STORM
SYSTEM...FORECAST TO IMPACT THE REGION FRIDAY NIGHT THROUGH THE
WEEKEND. EXPECT BLUSTERY CONDITIONS WITH THE WEEKEND SYSTEM AND
INCREASING CHANCES FOR PRECIPITATION. SNOW LEVELS WILL LOWER OVER
THE WEEKEND WITH THE POTENTIAL FOR MUCH OF THE AREA TO GET A TASTE
OF WINTER WEATHER.
&&
.DISCUSSION...
AREAS OF DENSE FOG DEVELOPING/EXPANDING ACROSS THE SOUTHEAST
PLAINS HAVE WARRANTED A DENSE FOG ADVISORY...WHICH IS IN EFFECT
THROUGH 10 AM MST. WATCHING WESTERN PORTIONS OF OUR AREA FOR A
POSSIBLE ADVISORY AS WELL...WITH DENSE FOG CURRENTLY OBSERVED IN
FAR EASTERN ARIZONA. STREAM OF PACIFIC MOISTURE RESULTING IN
INCREASING HIGH CLOUDINESS POSSIBLY LIMITING FOG DEVELOPMENT WEST
AND WILL LIMIT HIGH TEMPS BY 1-3 DEGREES TODAY. THAT SAID...HIGH
TEMPERATURES ARE STILL FORECAST TO BE 5-10 DEGREES ABOVE NORMAL.
A WEAK SHORTWAVE TROUGH OFFSHORE OF THE BAJA PENINSULA IS STILL
FORECAST TO PROGRESS ENE OVER THE NEXT 60HRS AND IMPACT SOUTHERN
PORTIONS OF OUR AREA WITH A FEW SHOWERS...ALTHOUGH PRODUCING PUNY
QPF AMOUNTS (T-0.10"). DESPITE THE ADDED CLOUDS ASSOCIATED WITH
THIS TROUGH...TEMPERATURES WILL PERSIST ABOVE NORMAL.
BREEZES WILL PICK UP FRIDAY AS WINDS INCREASE THROUGHOUT THE
ATMOSPHERE OVER NEW MEXICO WITH A POTENT PACIFIC TROUGH AND
ASSOCIATED COLD FRONT APPROACHING. ABOVE NORMAL TEMPERATURES WILL
PERSIST UNTIL THE COLD FRONT PUSHES THROUGH ON SATURDAY. THE 00Z
ECMWF AND GFS ARE IN EXCELLENT AGREEMENT WITH THE TIMING OF THE
TROUGH BEGINNING TO IMPACT WESTERN NEW MEXICO FRIDAY NIGHT...THEN
PUSHING ACROSS SATURDAY NIGHT AND SLOWING AS AN UPPER LOW CLOSES-
OFF. THE TWO MODEL SOLUTIONS DEPART BEYOND 150HRS WITH THE
PLACEMENT OF THE UPPER LOW AND SOUTHERN EXTENT OF THE TROUGH.
WORTHY OF NOTE...THE ECMWF IN BULLISH WITH THE QPF AND SLOWS THE
EASTWARD PROGRESS OF THE UPPER LOW...PRODUCING A WINTER STORM FOR
MUCH OF CENTRAL AND NORTHERN NEW MEXICO LATE SATURDAY THROUGH
SUNDAY. AT THIS TIME...WILL TAKE MORE OF A BLENDED APPROACH WITH
OUR NUMBERS WHICH TRENDS TEMPS DOWN AND POPS UP FROM THE PREVIOUS
FORECAST CYCLE.
11
&&
.FIRE WEATHER...
WEATHER PATTERN TODAY WILL BE DEFINED BY A BUILDING RIDGE OF HIGH
PRESSURE WITH LOTS OF HIGH CLOUDS SPILLING OVER NEW MEXICO. THROUGH
THE MORNING THERE WILL BE SOME PATCHES OF FOG AND LOW CLOUDS DUE TO
EXCELLENT RH RECOVERY. TEMPERATURES WILL NOT ALTER MUCH FROM
YESTERDAY'S READINGS...STILL A FEW TO SEVERAL DEGREES ABOVE AVERAGE.
LIGHT WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE AND INSUFFICIENT
MIXING WILL YIELD LIGHT BREEZES AREA WIDE TODAY ALONG WITH POOR
VENTILATION.
UPSTREAM OF THE RIDGE ALOFT WILL BE AN ILL-DEFINED TROUGH THAT WILL
APPROACH NEW MEXICO FROM THE PACIFIC WATERS ON TUESDAY. AS IT
ENCROACHES UPON THE STATE...BOUNDARY LAYER MOISTURE WILL SEEP
NORTHWESTWARD FROM THE GULF OF MEXICO...ATTEMPTING TO INVADE THE
SOUTHERN TIER OF THE FORECAST AREA. A LIGHT GRADIENT ALOFT AND THE
ABSENCE OF ANY SURFACE CYCLONE WILL KEEP WINDS LIGHT WITH POOR
VENTILATION AGAIN ON TUESDAY. ANY SHOWERS WILL LIKELY AVOID THE FIRE
WEATHER FORECAST AREA DURING THE DAYTIME TUESDAY...BUT COULD BREAK
OUT ALONG AND SOUTH OF THE I-40 CORRIDOR BY TUESDAY NIGHT.
THESE SPOTTY SHOWERS WILL HANG ON OVER THE SOUTHERN HALF OF THE
FORECAST AREA THROUGH WEDNESDAY AS THE AFOREMENTIONED TROUGH SLOWLY
TRAVERSES THE STATE. THE ABOVE NORMAL TEMPERATURES WILL HOLD THROUGH
THIS TUESDAY-WEDNESDAY STRETCH AND POOR VENTILATION WILL PLAGUE MUCH
OF THE FORECAST AREA AGAIN ON WEDNESDAY. OTHERWISE...HUMIDITY WILL
REMAIN ELEVATED.
DRIER CONDITIONS WILL HOLD FOR THURSDAY AND FRIDAY ALONG WITH MORE
ABOVE NORMAL TEMPERATURES AS A RIDGE AMPLIFIES OVER THE REGION
BEFORE SHIFTING EAST. TOWARD NEXT WEEKEND THE FOCUS WILL TURN TOWARD
A DEEP AND LARGE SCALE PACIFIC STORM SYSTEM. THIS FEATURE WILL BEGIN
SWEEPING INTO NEW MEXICO SATURDAY...DEEPENING INTO A LOW ON SUNDAY
WITH INCREASING BREEZES ACCOMPANIED BY PRECIPITATION AND COOLER
TEMPERATURES. SUNDAY WILL LIKELY SEE THE STRONGEST WINDS IN THE
EASTERN HALF OF THE STATE AS THE STRONG BACK DOOR SEGMENT OF THE
FRONT SPILLS IN. MODELS ARE IN REMARKABLY DECENT AGREEMENT...AND
THUS FORECAST CONFIDENCE IS FAIRLY HIGH IN THE TRACK...TIMING...AND
DEGREES OF FAIRLY WIDESPREAD PRECIPITATION WITH COLDER TEMPERATURES.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM MST THIS MORNING FOR THE FOLLOWING
ZONES...NMZ536-538.
&&
Hazardous weather outlook, Dec 8, 5:22 AM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 AM MST MON DEC 8 2014
NMZ501>540-091230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
522 AM MST MON DEC 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL PERSIST ACROSS PORTIONS OF THE SOUTHEAST
PLAINS THROUGH MID MORNING...THEN DIMINISH RAPIDLY. A DENSE FOG
ADVISORY IS IN EFFECT UNTIL 10 AM MST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A POTENT PACIFIC STORM SYSTEM WILL BEGIN TO IMPACT NORTHERN AND
CENTRAL NEW MEXICO AS EARLY AS FRIDAY NIGHT...WITH THE POTENTIAL
FOR MORE SIGNIFICANT IMPACTS LATE SATURDAY THROUGH SUNDAY AS SNOW
LEVELS LOWER TO INCLUDE A NUMBER OF LOWER ELEVATION LOCALES. WINTER
WEATHER HIGHLIGHTS MAY BE REQUIRED.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
11
Dense Fog, Chaves County Plains
- When
- December 8, 6:30 AM MST
- Where
- Chaves County Plains forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Broadcast Media
Media reports indicated a 28 year old man from Roswell was killed when his car crashed into a semi-truck on Highway 380, near mile post 196 (approximately 6 miles west of Caprock, or 41 miles east of Roswell), in dense fog. Three other passengers in the vehicle were taken to the hospital. The accident occurred at 630am MST on Monday, December 8th. A semi-truck driver was in the wrong lane as he was driving into a rest stop. As the truck driver attempted to move back into the correct lane, the passenger vehicle crashed into the back end of the trailer, which was still in the wrong lane.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, December 8 to 9, 201422 events
- Winter Weather in Wisconsin, December 8, 201416 events
- Winter Weather in West Virginia, December 8 to 9, 201411 events
- Winter Weather in Maryland, December 8 to 9, 201411 events
- Coastal Flood and High Surf in Florida, December 8 to 9, 20145 events
- High Wind in Oregon, December 8 to 9, 201461 kt wind · 2 events
- Coastal Flood in South Carolina, December 8, 20141 event
- High Wind in Washington, December 8 to 9, 20141 event
- High Wind in Washington, December 8, 201453 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545210.